MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DRYSEAL FLEX INTRODUCER SHEATH; INTRODUCER, CATHETER

W. L. GORE & ASSOCIATES, INC. GORE® DRYSEAL FLEX INTRODUCER SHEATH; INTRODUCER, CATHETER
Model Number DSF1465
Medical Device Problem Codes Difficult to Remove (1528); Material Separation (1562); Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Aneurysm (1708); Stroke/CVA (1770); Vascular Dissection (3160)
Date of Event 03/26/2022
Type of Reportable Event Death
Additional Manufacturer Narrative
A review of the manufacturing records for the device is going to be conducted.The investigation is in process.The device was sent to gore for analysis.Further information will be provided.
 
Event or Problem Description
On (b)(6) 2022, the patient underwent an emergency t- branch thoroabdominal endovascular procedure using a gore® viabahn® endoprosthesis and a gore® dryseal flex introducer sheath with the access from the axillary artery, through the left subclavian artery (lsa) into the descending aorta.Reportedly, the sheath unraveled inside the patient and broke when the physician tried to take it out of the patient.Part of the sheath remained in the patient and extended from the thoracic aorta to the arch.The broken part of the sheath was snared and pulled out through the sheath in the groin.In addition, the lsa tore, and it was repaired by a 10 x 4 viabahn.The patient also developed what the physician believed initially was a retrograde dissection from the graft to the lsa but upon further review the broken sheath/ wire braid may have caused the dissection.The procedure took prolonged time.The problem was detected by x-ray being used during the endovascular procedure.The procedure was completed by stenting a 9mm atrium in the renal artery and with a different non-gore sheath.It was reported that the device was pre-tested prior to use and no damage was noticed.The sheath was used according to the gore® dryseal flex introducer sheath instructions for use (ifu).According to the physician, there was nothing in patient¿s anatomy caused or contributed to the event.Reportedly, on (b)(6) the lsa ruptured but repaired with a 10 x 5 viabahn.The patient did not wake up following the procedure.On (b)(6) 2022, the patient expired.The physician believes the sheath issue is one of the contributing factors in the patient's death.However, it is cannot be confirmed, as the patient had a stroke.The physician thinks the type b dissection in the proximal aorta by the lsa and pseudoaneurysm in the axilla were likely caused by the issue with the sheath and the attempts to remove it.On (b)(6) 2022, the physician had a meeting with the gore field sales associate for case discussion.It was reported that the dsf1465 sheath was advanced as per normal into the proximal portion of the t-branch graft.They cannulated the renal artery and advanced the gore® viabahn® endoprosthesis but it would not come out the distal end of the sheath, so they tried to pull it back.It seemed to be caught in the sheath just distal to the origin of the lsa (in the aorta).Then they tried to pull out the viabahn and sheath together and the sheath broke and unraveled with one piece being in the aorta and the other piece outside the patient and the braid unraveled in the vessel.The physician eventually cut the braid and pulled everything out and snared the distal piece.Upon review and discussion of the device the braid is wrapped around and around the viabahn.The physician thinks that there was a damaged part of the sheath that the viabahn caught on as it went in.The fsa asked if they may have accidentally nicked the sheath with a scalpel or other sharp device and doctor does not believe they did.
 
Event or Problem Description
The broken part of the sheath was snared and pulled out through the sheath in the groin.In addition, there was a pseudo aneurysm likely form the trauma developed at the axilla, and it was repaired by a 10 x 4 viabahn.
 
Additional Manufacturer Narrative
D8/9- device returned date.H.6.Code 3233: the device was returned to gore for analysis.The investigation is in process.Further information will be provided.H.6.Code 213: a review of the manufacturing records for the device verified the lot met all pre-release specifications.B5: event description correction.
 
Additional Manufacturer Narrative
H.6.Code 213: a review of the manufacturing records for the device verified the lot met all pre-release specifications.The sheath was returned to gore for analysis.The device evaluation found that approximately 6cm of the distal end of the sheath was missing.Exposed wire was found in the distal end of the sheath as well.The viabahn® was still in the sheath.The root cause of the sheath tear could not be determined with the available information.This type of occurrence will continue to be monitored.According to the physician, there was nothing in patient¿s anatomy caused or contributed to the event.The physician believes the sheath issue is one of the contributing factors in the patient's death.However, it is cannot be confirmed, as the patient had a stroke.It was asked if the physician may have accidentally nicked the sheath with a scalpel or other sharp device and doctor does not believe they did.According to the gore® dryseal flex introducer sheath instructions for use (ifu), adverse events that may occur and / or require intervention include, but are not limited to vascular trauma (i.E., dissection, rupture, perforation, tear, etc.) and death.
 
Additional Manufacturer Narrative
The engineering evaluation was updated: the gore® dryseal flex introducer sheath was returned for analysis.The device evaluation found that approximately 6cm of the distal end of the sheath was not returned to gore.A wire, which is a structural part of the sheath and normally contained within the sheath body, was seen at the distal end of the sheath.The gore® viabahn® endoprosthesis was still in the sheath.The root cause of the sheath damage could not be determined with the available information.This type of occurrence will continue to be monitored.

Brand Name
GORE® DRYSEAL FLEX INTRODUCER SHEATH
Common Device Name
INTRODUCER, CATHETER
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL PHOENIX 1 B/P
32360 n. north valley parkway
phoenix AZ 85085
Manufacturer Contact
nataliya baramzina
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key13972941
Report Number3007284313-2022-01846
Device Sequence Number4776817
Product Code DYB
UDI-Device Identifier00733132628308
UDI-Public00733132628308
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K160254
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/11/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/28/2023
Device Model NumberDSF1465
Device Catalogue NumberDSF1465
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 03/28/2022
Supplement Date Received by Manufacturer03/31/2022
04/22/2022
05/05/2022
Initial Report FDA Received Date04/01/2022
Supplement Report FDA Received Date04/22/2022
04/28/2022
05/11/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/27/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Death; Hospitalization; Required Intervention;
Patient Age81 YR
Patient SexMale